Click to close accordion
Click to open accordion
Since August 1, 2017, the number of overdoses and deaths caused by poisoning has been higher than expected in Montréal.
It is impossible to conclude that these poisonings are linked to fentanyl. However, surveillance (analysis of urine samples from drug users) confirms that there is fentanyl in Montréal.
What are opioids?
Opioids are substances derived from the opium poppy, or their synthetic analogues with similar effects. Here are a few examples:
- Hydromorphone (Dilaudid®, Hydromorph Contin®)
- Methadone (Suboxone®)
- Oxycodone (OxyContin®)
Opioids have the potential to cause substance dependence characterized by
- a strong desire to take opioids;
- impaired control over opioid use;
- continued opioid use despite harmful consequences;
- higher priority given to opioid use than to other activities and obligations;
- increased tolerance and a physical withdrawal reaction when opioids are discontinued.
What is fentanyl?
Fentanyl is a narcotic that is 40 times more potent than heroin, and 50 to 100 times more potent than morphine.
It is associated with high risks of overdose and death.
It is sold in powder or pill form, as heroin, cocaine or oxycodone, or can be mixed into those drugs.
The overdose signs and symptoms are similar to those of other opioids.
What is an overdose?
An overdose can happen when a person takes an excessive amount of medication or drug that can lead to death.
Due to their effect on the part of the brain which regulates breathing, opioids in high doses can cause respiratory depression and death. Opioids are responsible for a large proportion of deadly overdoses worldwide.
Combining opioids with alcohol and sedative medication increases the risk of respiratory depression and death; this combination is often present in fatal drug overdoses.
How to recognize an opioid overdose
The following are signs and symptoms of an overdose:
- Person does not respond to sound (calling their name) or touch (unconscious)
- Breathing is very slow or has stopped (respiratory depression)
- Lips and tips of fingers turn blueish
- Pupils are contracted (small, pinpoint pupils)
When to Consult
Protection and prevention
People who inject drugs as well as those who use other methods (smoke,snort) must be very careful:
- Go to supervised injection services regularly.
- Avoid using alone.
- When using with other people, don’t all use at the same time.
- Reduce the amount used to test the effects.
- Learn to recognize the signs of overdose: slow, shallow breathing or not breathing, blue lips or fingertips, trouble waking up, unresponsive.
- have naloxone close at hand and know how to use it when someone shows signs of overdose.
- If possible, use test strips that detect fentanyl and its analogues.
- Call 911 if someone overdoses (the Good Samaritan Drug Overdose Act provides immunity from simple possession charges for those who call 911 in the case of an overdose).
Naloxone: Antidote to administer in case of overdose
Help and Resources
Naloxone is a medication used to reverse an opioid overdose. The effects of naloxone are temporary.
In Québec, naloxone is available without a prescription in pharmacies throughout the province. Ask the pharmacist.
Supervised Injection Services
In Montréal, drug users are encouraged to go to supervised injection services, where staff can intervene in case of overdose.
Medical and Psychosocial Support
Resources offering opioid addiction treatment services
110, rue Prince-Arthur Ouest
Tel.: 514 527-6939
1015, rue Ste-Catherine Est
Tel.: 514 847-9300
Service Urgence-dépendance (24/7)
Tel.: 514 288-1515
People at Risk
Dernière mise à jour le : 2018.09.20